Montana, 2013

Flash Flood and Hail in Montana, July 8, 2013

July 8, 2013 · NWS GGW · 40 events in 6 counties and zones

A strong upper-level disturbance from the pacific northwest combined with an unstable low-level atmosphere to create many severe thunderstorms which progressed eastward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong upper-level disturbance from the pacific northwest combined with an unstable low-level atmosphere to create many severe thunderstorms which progressed eastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 8, 1:34 PM MST, 1 minute earlier.

Area forecast discussion, Jul 8, 1:34 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
234 PM MDT MON JUL 8 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
MAIN FOCUS FOR THE SHORT TERM PERIOD IS A STRONG UPPER LEVEL
SHORTWAVE FEATURE PUSHING INTO WESTERN MONTANA THIS AFTERNOON. OUT
AHEAD OF THIS WAVE THERE IS ENOUGH INSTABILITY TO GENERATE SOME
SHOWERS AND THUNDERSTORMS. FORECAST SOUNDINGS SHOW VERY GOOD
CAPE/DIRECTIONAL WIND SHEAR PROFILES THROUGH TONIGHT AND
PRECIPITABLE WATER VALUES OF GREATER THAN ONE INCH. ALSO GIVEN
SEVERE THUNDERSTORM WATCH UNTIL 7PM FOR MOST OF THE CWA EXCEPT FOR
DANIELS AND SHERIDAN COUNTIES...WILL NEED TO MONITOR FOR SOME
STORMS TO PRODUCE LARGE HAIL...STRONG WINDS...AND VERY HEAVY
RAINFALL. SPC STORM SCALE ENSEMBLE OF OPPORTUNITY PRODUCT SHOWS
CONSISTENCY WITH LATEST HRRR AND NAM MODEL SOLUTIONS. EXPECT MOST
OF THE ACTIVITY TO OCCUR PRIOR TO MIDNIGHT. BEYOND
MIDNIGHT...CANNOT RULE OUT SHOWERS AND STORMS BUT THEY SHOULD
REDUCE IN COVERAGE AND SEVERE POTENTIAL WILL LIKELY BE LIMITED BY
THAT TIME.

TUESDAY AND WEDNESDAY...ANY LEFTOVER SHOWERS AND THUNDERSTORMS
WILL EXIT THE CWA DURING THE MORNING HOURS ON TUESDAY.
THEREAFTER...MODELS DEPICT AN UPPER LEVEL RIDGE BUILDING INTO THE
CWA WHICH WILL LEAD TO AN ABUNDANCE OF SUNSHINE...DRIER
CONDITIONS...AND WARMING TEMPERATURES UNDER A REGIME OF LARGE
SCALE SUBSIDENCE. DID NOT MAKE MANY CHANGES TO THIS PORTION OF THE FORECAST
DUE TO THE PRIMARY CONCENTRATION ON THE SEVERE WEATHER POTENTIAL
FOR THIS AFTERNOON INTO TONIGHT. WILL MAKE UPDATES AS NEEDED AS
CONDITIONS WARRENT. MALIAWCO

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SYNOPTIC SET UP... LONG TERM BEGINS WITH A LARGE HEAT DOME OVER
THE DESERT SOUTHWEST AND INTERMOUNTAIN WEST. A RIDGE SPUR IS
ANTICIPATED TO JUT OUT OF THE DOME OVER THE HIGH PLAINS OF MONTANA
AND ALBERTA. A CLOSED LOW IS EXPECTED OVER THE COAST OF BRITISH
COLUMBIA AND THE PACIFIC NORTHWEST.

WEDNESDAY NIGHT INTO THURSDAY... DRY CONDITIONS ARE ANTICIPATED
UNTIL THURSDAY AS NORTHEAST MONTANA COMES UNDER THE FULL OF AND
INCREASING RIDGE. THURSDAY... THE AXIS OF THE RIDGE WILL PASS
THROUGH AND ALLOW FOR A ISOLATED THUNDERSTORMS TO DEVELOP ON THE
AXIS. THURSDAY ALSO LOOKS TO BE VERY WARM AHEAD OF THE AXIS WITH
UPPER 90S AND POSSIBLE AS 850 MB TEMPERATURES REACH INTO THE 30*
CELSIUS RANGE.

THURSDAY NIGHT INTO SATURDAY...CLOSED LOW OVER THE PACIFIC
NORTHWEST IS ANTICIPATED TO MOVE EAST THROUGH WEST MONTANA INTO
THE HIGH PLAINS... EXITING THE RIDGE ALOFT OVER THE GREAT PLAINS.
THIS WILL PLACE NORTHEAST MONTANA IN A SOUTHWEST FLOW WITH A WEAK
TROUGHS AND SHORTWAVES MOVING THROUGH THE FLOW. A SHORTWAVE IS
CURRENTLY TIMED ON FRIDAY WITH THE BASE OF THE LARGE TROUGH
MOVING THROUGH SATURDAY HOWEVER... TIMING OF THESE WAVES COULD
EASILY SHIFT AS THE LAST COUPLE RUNS HAVE ALREADY MOVED THEM
AROUND.

SATURDAY NIGHT ONWARD... THE TROUGH IS ANTICIPATED TO PASS OFF TO
THE EAST AND REPRESS THE HEAT TO THE SOUTH WHILE A NEW RIDGE
BUILDS OVER THE PACIFIC NORTHWEST. THIS WILL GENERATE ZONAL TO
NORTHWEST FLOW ACROSS NORTHEAST MONTANA. CONDITIONS WILL BE DRY
SLIGHTLY WITH A WEAK WARMING TREND. GAH

&&

.AVIATION...
VFR. ISOLATED THUNDERSTORMS CAN BE EXPECTED OFF AND ON THROUGH THE
DAY WITH FEW SIGNIFICANT IMPACTS THROUGH 18Z. 21Z-06Z...HOWEVER A
LINE OR COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO ROLL ACROSS
NORTHEAST MONTANA. 23-01Z FOR KGGW... 00Z-02Z FOR KOLF... AND
01-03Z FOR KSDY/KGDV BASED ON THE CURRENT GUIDANCE. DO EXPECT
SIGNIFICANT IMPACTS TO FLIGHT OPERATIONS LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS WITH THESE THUNDERSTORMS.       PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 8, 2:08 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT MON JUL 8 2013

MTZ016>027-059>062-091000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
308 AM MDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL... HIGH WINDS IN
EXCESS OF 70 MPH AND HEAVY RAIN IS POSSIBLE WITH ANY OF THESE
STORMS AS THEY PASS THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 11:26 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1226 PM MDT MON JUL 8 2013

MTZ016-060-081930-
PHILLIPS-
1226 PM MDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 130 PM MDT.

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF ZORTMAN...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   FOURCHETTE...

LAT...LON 4782 10862 4800 10759 4765 10753 4765 10760
      4763 10762 4765 10765 4763 10765 4763 10769
      4756 10776 4756 10792 4760 10807 4757 10836
      4761 10845 4759 10850 4761 10852 4761 10860
TIME...MOT...LOC 1826Z 263DEG 26KT 4770 10849

RAE
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 75 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

22 hail, 17 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
July 8, 1:35 PM MST
Where
Garfield County, 15.9 mi NNE of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.540, -106.780

Trained spotter located 7 miles southeast of the Hell Creek Recreation Area reported golf ball sized hail covering Haxby Road.

Hail, Garfield

When
July 8, 2:30 PM MST
Where
Garfield County, 6.29 mi N of Van Norman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -106.360

Trained spotter reported quarter-sized hail and estimated wind gusts up to 50 mph.

Hail, Garfield

When
July 8, 2:57 PM MST
Where
Garfield County, 8.93 mi SSE of Van Norman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.240, -106.280

Trained spotter reported walnut-sized hail.

Hail, Garfield

When
July 8, 3:00 PM MST to 3:10 PM MST
Where
Garfield County, 5.55 mi ESE of Van Norman
Measured
2.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
47.320, -106.270

Public reported hail up to the size of hen eggs fell for 10 minutes, breaking a skylight and several windows.

Hail, Garfield

When
July 8, 3:00 PM MST
Where
Garfield County, 4.17 mi N of Van Norman
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
47.410, -106.370

Trained spotter reported tea cup sized hail.

Hail, McCone

When
July 8, 3:00 PM MST
Where
McCone County, 4.27 mi W of Brockway
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
47.290, -105.860

Trained spotter reported hail up to the size of golf balls broke windows, damaged siding, damaged a camper, and destroyed a pea crop.

Hail, McCone

When
July 8, 3:15 PM MST
Where
McCone County, 10.91 mi SW of Brockway
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.200, -105.950

Trained spotter reported walnut-sized hail.

Hail, McCone

When
July 8, 3:15 PM MST to 3:30 PM MST
Where
McCone County, 12.22 mi WSW of Brockway
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.250, -106.020

Trained spotter reported that hail up to the size of baseballs fell for over 10 minutes, breaking windows and stripping most of the leaves from a tree.

Hail, McCone

When
July 8, 3:15 PM MST
Where
McCone County, 2.9 mi WSW of Brockway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -105.830

Trained spotter reported golf ball sized hail.

Hail, McCone

When
July 8, 3:20 PM MST
Where
McCone County, 4.27 mi W of Brockway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -105.860

Trained spotter reported golf ball sized hail.

Hail, McCone

When
July 8, 3:20 PM MST to 3:30 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.300, -105.760

Trained spotter reported hail up the size of quarters lasting 10 minutes.

Hail, Dawson

When
July 8, 3:45 PM MST
Where
Dawson County, 8.41 mi S of Richey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.530, -105.040

Trained spotter reported golf ball sized hail.

Hail, Prairie

When
July 8, 3:55 PM MST
Where
Prairie County, 9.42 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.030, -105.520

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Prairie

When
July 8, 3:55 PM MST
Where
Prairie County, 9.42 mi NNE of Mc Cloud
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.030, -105.520

Trained spotter measured a 70 mph wind gust.

Hail, Dawson

When
July 8, 4:07 PM MST
Where
Dawson County, 2.12 mi SSE of Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.390, -104.920

Trained spotter reported quarter-sized hail covering the ground with leaves shredded from trees.

Hail, Prairie

When
July 8, 4:07 PM MST
Where
Prairie County, 12.21 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -105.470

Trained spotter reported a few quarter-sized hail stones among the heavy rainfall.

Thunderstorm Wind, Dawson

When
July 8, 4:09 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.960

Trained spotter measured a wind gust of 72.5 mph.

Thunderstorm Wind, Dawson

When
July 8, 4:15 PM MST
Where
Dawson County, 9.36 mi WNW of Hoyt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -105.020

Trained spotter estimated wind gusts up to 70 mph along with heavy rain and a small amount of pea-sized hail.

Thunderstorm Wind, Prairie

When
July 8, 4:20 PM MST to 4:25 PM MST
Where
Prairie County, Terry
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.780, -105.300

Trained spotter and Law Enforcement reported that the old drive-in theater screen in Terry was mostly destroyed, tin structures sustained roof damage, and road signs were ripped off their poles.

Thunderstorm Wind, Dawson

When
July 8, 4:25 PM MST
Where
Dawson County, 15.65 mi WNW of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -105.170

Trained spotter estimated wind gusts up to 60 mph with branches falling out of their trees.

Hail, Prairie

When
July 8, 4:30 PM MST
Where
Prairie County, 2.01 mi ENE of Fallon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.840, -105.080

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Dawson

When
July 8, 4:30 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.110, -104.710

The Glendive AWOS measured a wind gust of 61 mph.

Thunderstorm Wind, Dawson

When
July 8, 4:33 PM MST
Where
Dawson County, 5.46 mi NE of Glendive Dawson Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.180, -104.710

Public reported wind gusts up to 60 mph.

Thunderstorm Wind, Dawson

When
July 8, 4:35 PM MST
Where
Dawson County, 1.38 mi S of Glendive Dawson Arpt
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.110, -104.800

NWS storm survey estimated 95 mph wind gusts. Walls blown out of a free-standing metal building near mile marker 208 on I-94 with some sheet metal blown one-half mile down wind. A manufactured home rolled over near the same area.

Thunderstorm Wind, Prairie

When
July 8, 4:35 PM MST
Where
Prairie County, 0.69 mi N of Fallon
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.840, -105.120

NWS storm survey estimated wind gusts up to 95 mph from straight-line winds which damaged up-rooted large trees, removed roofing materials, and destroyed some small outbuildings.

Hail, Dawson

When
July 8, 4:37 PM MST
Where
Dawson County, 15.65 mi WNW of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.990, -105.170

Trained spotter reported quarter-sized hail and heavy rain.

Thunderstorm Wind, Richland

When
July 8, 4:37 PM MST
Where
Richland County, 0.83 mi NE of Crane
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -104.260

Trained spotter estimated wind gusts of at least 60 mph. Large cottonwood trees bending with the wind.

Thunderstorm Wind, Prairie

When
July 8, 4:40 PM MST
Where
Prairie County, 0.69 mi N of Fallon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
46.840, -105.120

Prairie County Dispatch office reported an over-turned semi truck on I-94 near mile marker 191 at the Fallon exit.

Hail, Dawson

When
July 8, 4:45 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -104.710

Public reported quarter-sized hail with heavy rain flooding the streets and running over the curbs.

Hail, Dawson

When
July 8, 4:45 PM MST
Where
Dawson County, 1.57 mi WNW of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.110, -104.760

Trained spotter reported quarter-sized hail causing damage to their garden.

Thunderstorm Wind, Dawson

When
July 8, 4:45 PM MST
Where
Dawson County, 1.57 mi WNW of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.110, -104.760

Trained spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Prairie

When
July 8, 4:45 PM MST
Where
Prairie County, 11.03 mi NNE of Mildred
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.830, -104.870

Trained spotter measured wind gusts up to 69 mph.

Hail, Dawson

When
July 8, 4:50 PM MST
Where
Dawson County, 1.41 mi W of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -104.760

Trained spotter reported hail up to the size of quarters.

Flash Flood, Dawson

When
July 8, 5:00 PM MST
Where
Dawson County, 3 mi NE of Glendive to 1.8 mi NNW of Glendive
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.131, -104.685

Trained spotter reported heavy rain and street flooding.

Hail, Prairie

When
July 8, 5:00 PM MST
Where
Prairie County, 4.04 mi ESE of Blatchford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.680, -105.300

Trained spotter reported quarter-sized hail and wind gusts up to 45 mph.

Thunderstorm Wind, Wibaux

When
July 8, 5:10 PM MST
Where
Wibaux County, 0.84 mi NW of Wibaux
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.990, -104.190

Public estimated wind gusts up to 70 mph.

Thunderstorm Wind, Wibaux

When
July 8, 5:30 PM MST
Where
Wibaux County, Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Trained spotter estimated wind gusts up to 60 mph.

Hail, Wibaux

When
July 8, 5:40 PM MST
Where
Wibaux County, 4.46 mi NE of Beaver Hill Dot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.050, -104.190

Trained spotter reported half dollar sized hail destroyed their garden.

Thunderstorm Wind, Wibaux

When
July 8, 5:40 PM MST
Where
Wibaux County, 4.46 mi NE of Beaver Hill Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.050, -104.190

Trained spotter estimated wind gusts up to 70 mph with several 3-inch diameter tree branches downed.

Thunderstorm Wind, Prairie

When
July 8, 6:40 PM MST
Where
Prairie County, 11.17 mi SW of Mildred
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.550, -105.090

Trained spotter estimated 70 mph winds with heavy rain reducing visibility to less than one-quarter mile.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469590, 469681, 469690, 469692, 469694, 469696, 469697, 469700, 469792, 469799, 469800, 469805, 469806, 469813, 469808, 469810, 469815, 469870, 472292, 469871, 469812, 469872, 469873, 469875, 469877, 469880, 469893, 469899, 469882, 469883, 469887, 469888, 469884, 469587, 469886, 469894, 469895, 469892, 469896, 469897.